Muscle Damage from Statins Overview
Another name for Muscle Damage from Statins is Statin Myopathy.
What is statin myopathy?
A person with statin myopathy has inflammation of the muscles, caused by a statin medication. The muscle inflammation is a side effect of statin medications, which are used to treat high cholesterol. The most severe form of statin myopathy causes destruction of the muscle tissue, which is called rhabdomyolysis.
What are the symptoms of statin myopathy?
The most common symptoms of statin myopathy include muscle pain and muscle weakness. Additional symptoms of worsening statin myopathy include muscle swelling, and pink, red, or brown urine.
How does the doctor treat statin myopathy?
Treatment for statin myopathy includes stopping the statin medication. Additional treatment for rhabdomyolysis may include intravenous fluids and medications, Treatment for severe rhabdomyolysis may include kidney dialysis.
Continue to Muscle Damage from Statins Incidence
- Alsheikh-Ali AA, Maddukuri PV, Han H, Karas RH. Effect of the magnitude of lipid lowering on risk of elevated liver enzymes, rhabdomyolysis, and cancer: insights from large randomized statin trials. J Am Coll Cardiol. 2007 Jul 31;50(5):409-18. Epub 2007 Jul 16. 
- Armitage J. The safety of statins in clinical practice. Lancet. 2007 Nov 24;370(9601):1781-90. 
- Harper CR, Jacobson TA. The broad spectrum of statin myopathy: from myalgia to rhabdomyolysis. Curr Opin Lipidol. 2007 Aug;18(4):401-8.